Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 26, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 8, 2008, 11:28 PM CDT for Cheyenne County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2008, 11:28 PM CDT (04:28 UTC)
- Expired
- Aug 9, 2008, 5:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 46 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2349 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KGLD 090431
FFWGLD
KSC023-091030-
/O.NEW.KGLD.FF.W.0026.080809T0428Z-080809T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1128 PM CDT FRI AUG 8 2008
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN CHEYENNE COUNTY IN NORTHWEST KANSAS...
THIS INCLUDES THE CITIES OF...WHEELER...ST. FRANCIS...
* UNTIL 530 AM CDT SATURDAY
* AT 1025 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A THUNDERSTORM PRODUCING VERY HEAVY RAIN...WITH RAINFALL
RATES TO AROUND 2 INCHES AN HOUR...NEAR HALE IN SOUTHEAST YUMA
COUNTY. THIS STORM IS SLOWLY MOVING TO THE EAST. RAPID RUNOFF FROM
THIS STORM WILL FLOW INTO THE SOUTH FLOW IF THE REPUBLICAN RIVER
AND WILL CREATE RAPID RISES AND FLOODING DOWNSTREAM OF THE
STORM...POSSIBLE REACHING THE SAINT FRANCIS AREA OVERNIGHT.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
LAT...LON 3991 10165 3965 10160 3957 10204 3975 10204
3976 10205 3980 10205
$$
JRM3 follow-up statements
000
WGUS73 KGLD 090512
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1109 PM MDT FRI AUG 8 2008
KSC023-091030-
/O.CON.KGLD.FF.W.0026.000000T0000Z-080809T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE KS-
1209 AM CDT SAT AUG 9 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR
WESTERN CHEYENNE COUNTY...
AT 1206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN NEAR HALE...WITH
RADAR ESTIMATES OF 2 TO 4 INCHES OF RAIN FALLING IN SHORT PERIOD.
WHILE THE BULK OF THE HEAVY RAIN HAS OCCURRED IN YUMA COUNTY...RAPID
RUNOFF FROM THIS STORM WILL QUICKLY FLOW INTO THE SOUTH FORK OF THE
REPUBLICAN RIVER...CREATING RAPID RISES IN WATER LEVEL.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED ST. FRANCIS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3991 10165 3965 10160 3957 10204 3975 10204
3976 10205 3980 10205
$$
JRM000
WGUS73 KGLD 090809
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
207 AM MDT SAT AUG 9 2008
KSC023-091030-
/O.CON.KGLD.FF.W.0026.000000T0000Z-080809T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE KS-
307 AM CDT SAT AUG 9 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR
WESTERN CHEYENNE COUNTY...
AT 302 AM CDT...RAINFALL HAS DIMINISHED ACROSS THE AREA...BUT RUN
OFF FROM VERY HEAVY RAIN WILL CONTINUE TO CREATE FLOODING PROBLEMS
ACROSS THE WARNED AREA. THE SOUTH FORK OF THE REPUBLICAN RIVER HAS
RISEN 9 FEET OVERNIGHT AT SAINT FRANCIS. FLOODING IS LIKELY UPSTREAM
OF THE SAINT FRANCIS AREA...AND WILL LIKELY CONTINUE THE NEXT
SEVERAL HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHEELER AND
ST. FRANCIS
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3991 10165 3965 10160 3957 10204 3975 10204
3976 10205 3980 10205
$$
JRM000
WGUS73 KGLD 091035
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
435 AM MDT SAT AUG 9 2008
KSC023-091045-
/O.EXP.KGLD.FF.W.0026.000000T0000Z-080809T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE KS-
535 AM CDT SAT AUG 9 2008
...THE FLASH FLOOD WARNING HAS EXPIRED FOR WESTERN CHEYENNE COUNTY...
NO MORE FLASH FLOODING IS EXPECTED.
LAT...LON 3991 10165 3965 10160 3957 10204 3975 10204
3976 10205 3980 10205
$$
BULLERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 10:10 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 8, 10:10 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 910 PM MDT FRI AUG 8 2008 .UPDATE... 903 PM MDT FRI AUG 8 2008 ORGANIZED MCS CONTINUES TO SLIDE TO SOUTHEAST OUT OF COLORADO...WITH AREA OF CONVECTION DEVELOPING IN WAA AREA AHEAD OF APPROACHING H5 SHORTWAVE TROUGH. RUC ANALYSIS INDICATES THAT INSTABILITY AXIS EXISTS FROM YUMA TO LEOTI...AND ALTHOUGH COOLING MAY STABILIZE THE ATMOSPHERE...THINK FORCING AHEAD OF THE MCS SHOULD BE ABLE TO OVERCOME INHIBITION OVER THE NEXT SEVERAL HOURS. WITH PRECIP ONGOING IN WAA...THINK THIS WILL CONTINUE OVERNIGHT AS H5 TROUGH MOVES ACROSS THE AREA. HYDRO CONCERNS ARE HIGH TONIGHT AS WELL...ESPECIALLY OVER COLORADO ZONES...BUT WITH PRECIP JUST OUTSIDE THE AREA WILL HANDLE THINGS WITH WARNINGS AND NOT ISSUE A LATE WATCH. JRM && .DISCUSSION... HOT AUGUST DAYS IS NOT WHAT YOU WOULD TITLE THE TRI-STATE REGION RIGHT NOW. A SERIES OF SHORTWAVE TROUGHS HAVE BEEN RIDING OVER THE PERIPHERY OF THE H5 RIDGE CENTERED OVER THE FOUR CORNERS REGION. LOW CLOUD DECK HAS NOT LIFTED MUCH THIS AFTERNOON KEEPING TEMPERATURES GENERALLY IN THE LOW TO MID 70S WITH DEWPOINTS IN THE MID/UPPER 60S. NAM SOUNDING THIS AFTERNOON HAS PW VALUES AT 1.70 INCHES- WHICH IS APPROXIMATELY 200% OF NORMAL. CURRENT RADAR LOOP SHOWS SCATTERED SHOWERS INCREASING THIS AFTERNOON WITH THUNDERSTORMS DEVELOPING OVER THE FRONT RANGE AND TRACKING EAST. SHOWERS AND THUNDERSTORMS SHOULD INCREASE IN COVERAGE THIS AFTERNOON/EVENING WITH INCREASED INSTABILITY AND WILL CONTINUE THROUGH THE NIGHT. RECENT RAINFALL COMBINED WITH COOLER TEMPERATURES AND THIS ABUNDANT MOISTURE IN PLACE...HAVE ADDED PATCHY FOG IN THE FORECAST FOR TONIGHT THROUGH TOMORROW MORNING. EXPECT CHANCE OF SHOWERS/THUNDERSTORMS TO REMAIN THROUGH LATE SATURDAY EVENING/EARLY SUNDAY MORNING. RIDGE AMPLIFIES SUNDAY AHEAD OF A PACNW LOW MOVING ONSHORE OVER BC. SUNDAY SHOULD BE MOSTLY DRY WITH SUBSIDENCE IN PLACE...HOWEVER AS THE LOW CONTINUES TRANSLATING EAST THE H5 RIDGE BREAKS DOWN ALLOWING MORE CHANCES FOR PRECIPITATION TO MOVE INTO THE AREA. H5 FLOW WILL BE MAINLY ZONAL THROUGH THE REST OF THE FORECAST PERIOD ALLOWING MORE SHORTWAVE TROUGHS TO MOVE OVER THE AREA. THIS SHOULD KEEP ON AND OFF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE EXTENDED. && .AVIATION... 527 PM MDT FRI AUG 8 2008 THUNDERSTORMS OVER EASTERN COLORADO SHOULD HAVE MINIMAL IMPACT ON THE TRI STATE REGION...AS COVERAGE APPEARS TO BE ON A DOWNWARD TREND. THERE IS HOWEVER A COMPLEX OF THUNDERSTORMS OVER WESTERN NEBRASKA WHICH COULD IMPACT KMCK AS EARLY AS 04Z. THE OTHER CONCERN IS FOG AND STRATUS DEVELOPMENT...THOUGH THE WINDS ARENT AS FAVORABLE AS LAST NIGHT THE ATMOSPHERE REMAINS VERY CLOSE TO SATURATION AT LOW AND MID LEVELS. EXPECT DEVELOPMENT TO HAPPEN QUICKLY AFTER SUNSET. THERE IS ANOTHER CHANCE FOR THUNDERSTORM DEVELOPMENT TOMORROW...MAINLY AFTER 18Z. SFJ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 8, 11:50 AM CDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 PM MDT FRI AUG 8 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1050 PM MDT FRI AUG 8 2008 /1150 PM CDT FRI AUG 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN COLORADO SPREADING EAST INTO WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA THIS EVENING. SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK WITH CONTINUED CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 11:19 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 41 min |
| Aug 9, 12:04 AM CDT | Areal Flood Warning | GLD | Graham, Sheridan | 6 hr |
| Aug 9, 12:25 AM CDT | Areal Flood Warning | GLD | Thomas | 6 hr |
| Aug 9, 12:54 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 25 min |
| Aug 9, 1:59 AM CDT | Flash Flood Warning | GLD | Graham | 6 hr |
| Aug 9, 5:45 AM CDT | Areal Flood Warning | GLD | Cheyenne | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.